Anesthesiology Info   Everything you need to know...
Home About Articles Links Newsletter Contact Sponsors Disclaimer

 


Take a look at these features...

Before Your Surgery...

Anterior Approach to Sciatic Block

Frequently Asked Questions

Online Childbirth Education Class


Don't miss these other areas of the site:

Two years of articles sorted by topic area

A statement about dead links on this site

Subscribe to the site newsletter

Information on current sponsors and how to sponsor this site
 


Narcotics and Muscle Rigidity

(Originally posted 26 April 1999 on About Anesthesiology)

INTRODUCTION
Muscle rigidity is a strange and not-well defined complication associated with the administration of narcotics. The reported incidence has been widely variable - some people believe that it almost never occurs and that observers usually mistake something else for rigidity. Others believe that it occurs with the majority of high-dose narcotic techniques but is infrequently recognized.

WHEN DO WE SEE THIS?
The reasons for this wide variability in observation is not clear - but chest wall rigidity almost certainly occurs under the right combination of circumstances. These include:

  • Dose of narcotic
  • Speed of administration
  • The use of nitrous oxide at the same time
  • The use of narcotics in older patients
  • The absence of muscle relaxants
  • Perhaps the use of other drugs

In addition, there is some data that suggests that rigidity occurs only after loss of consciousness. Rapid administration not only tends to increase the incidence of rigidity - it also seems to increase the severity of it when it does occur. Alfentanil seems to cause the greatest incidence of rigidity, especially when given in a large and rapid bolus.

WHY IS THIS A PROBLEM?
Most obviously, rigidity of the thoracic muscles ("chest wall") can impair spontaneous ventilations and make controlled ventilation difficult or impossible. In addition, glottic closure may occur (debate over this continues) which may prevent proper ventilation of the patient with this complication.

The problem of rigidity makes narcotics a hazard in patients with questionable airways. If a patient develops inability to ventilate after a narcotic induction, it is unlcear whether rigidity or the airway is the cause? Muscle relaxants may then improve or worsen the situation depending on the cause. Probably in these cases, it is best to avoid a narcotic induction and use some other type of agent for induction.

Perhaps even more of a concern, rigidity has been reported to occur after much time has passed - upon emergence from anesthesia or even hours after the last dose of narcotics has been given. It has also been reported in infants of mothers receiving narcotics.

Rigidity can result in decreased compliance of the lungs, decreased functional residual capacity and increases in intracranial pressure. Pulmonary artery pressure, central venous pressure and pulmonary vascular resistance can also be increased.

HOW DOES THIS OCCUR?
The precise mechanism is not well understood. It is not due to direct action on the muscles - since it can be prevented and treated with the use of muscle relaxants. Multiple sites in the central nervous system as well as different pathways and receptors (GABA, dopamine, etc.) have been proposed. None is totally convincing.

HOW SHOULD IT BE TREATED?
Succinylcholine will quickly result in muscle relaxation in a patient who is experiencing rigidity. In addition, many advocate the use of non-depolarizing muscle relaxants as a pretreatment to prevent this problem. This practice does seem to decrease the incidence of rigidity - as well as decreasing the severity should it occur anyways. Other medications said to reduce, prevent or successfully treat rigidity include thioental, benzodiazepines, and alpha-2 agonists.

 

email: contact@anesthesiologyinfo.com
© 2002-2005 by Paul H. Ting and AnesthesiologyInfo.com. All Rights Reserved.
Web design and site maintenance provided by consult.ting
Unauthorized reproduction is prohibited.

 

 


If this site has helped or been useful to you, please consider sponsoring it. Even a small donation will go a long way toward costs for site maintenance and hosting. Thanks.








GASNet Jobs

Interface